Mixed with other drugs, the dangerous side effects of methamphetamine can become incrementally more dangerous, and sometimes lethal, without warning. It is very important that those who are using/abusing methamphetamine understand the sometimes synergistic effects of meth when introducing other medications and/or street drugs.
Anti-psychotics – When combined with anti-psychotics, methamphetamine renders them ineffectual. They become substantially ineffective, to the point of seizure activity and return of psychosis.
Alcohol – While methamphetamine use/abuse creates stress on the heart and can cause heart problems in long-term use, mixing meth with alcohol increases this risk greatly. It will also mask the symptoms of drinking to the extent that those who are well past the defined limit and are legally drunk will not believe themselves to be so and will drive or do other things that they would not normally do when drinking alcohol alone.
Benzodiazepines – Many users will attempt to take benzodiazepines to counter the side effects of methamphetamines. Like alcohol, the effects may not match the amounts taken into the body and overdose is a possibility. Benzodiazepines are strong drugs, and using them with methamphetamines may allow the user to develop an addiction they do not realize they have. When stopping the benzodiazepines, it is necessary to taper off usage, or serious problems may occur. A doctor should be consulted if use goes on for any length of time.
Marijuana – Use of marijuana while on methamphetamines can create increased risks for serious paranoia and psychosis. It is common for those who are attempting to come down from meth to use marijuana to cut down the side effects. However, paranoia and psychosis may ensue.
Antidepressants – Antidepressants taken along with methamphetamine have serious and dangerous side effects. Those can include extreme high blood pressure, overheating, heart attack, stroke, and kidney failure. The interaction of these two drugs in the brain is counter-effective, and needs to be reported to a doctor.
Heroin – Using methamphetamine with heroin or other opiates is a recipe for disaster. Without knowing that the drugs are working, because they can dilute the effects of each other, overdose may occur easily. The high from the heroin does not allow the user to know how much meth is too much and vice versa. Under the influence of either of these drugs, the other drug is not felt until it is too late. Heart attacks are a common cause of death from this lethal mix. There may also be heart damage done by the increased heart rate that meth causes, combined with the lowered heart rate caused by heroin or other opiates.
Methamphetamine used with any other central nervous system stimulant, even caffeine, can be lethal, because it not only increases the effects of both drugs, but combines to incrementally and synergistically build one upon the other and can be three or four times more fatal than either drug alone.